Colorado, 2023

High Wind in Colorado, September 4, 2023

September 4, 2023 · NWS GJT · 1 event in 1 county or zone

A shortwave trough acted on residual monsoon moisture to fuel scattered showers and thunderstorms across west-central Colorado. Some stratiform showers produced wind gusts in excess of 58 mph in Garfield County, which met high wind criteria.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A shortwave trough acted on residual monsoon moisture to fuel scattered showers and thunderstorms across west-central Colorado. Some stratiform showers produced wind gusts in excess of 58 mph in Garfield County, which met high wind criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 4, 10:05 AM MST, 1 minute earlier.

Area forecast discussion, Sep 4, 10:05 AM MST, 1 minute before
Area Forecast Discussion
National Weather Service Grand Junction CO
1105 AM MDT Mon Sep 4 2023

.SHORT TERM...(Today through Tuesday)
Issued at 351 AM MDT Mon Sep 4 2023

Satellite imagery shows the low is moving through the Great Basin
centered about over Elko NV tracking east. It looks to have mostly
opened to the north over Idaho with the center core still closed
off. The jetstreak associated with the upper-level low is starting
to shift to the eastern flank to turn the trough motion more to the
northeast across northern Utah into southern Wyoming by late this
afternoon. Radar shows a band of showers and thunderstorms extending
from the Salt Lake area southwest along I-15 to a bit south of Cedar
City pretty much tracking to the northeast under the jet streak. The
left exit region of the jetstreak looks to track along the Colorado-
Wyoming Border early this morning where most of the convective
activity occur. By late morning, the right entrance region moves
over central eastern Utah and the Grand Valley with models
indicating isolated to scattered showers and thunderstorms will
initiate on terrain (the La Sals and the Uncompahgre Plateau) with
more coverage north of the I-70 corridor along the Tavaputs and Roan
Cliffs. With the upper-level support, some of these storms may move
over the lower valleys, but the rain totals look to be on the low
end as these storms will move quickly ahead of the frontal boundary.
Expect stronger west winds gusting to 40 mph as dry air and clear
skies moves in to the region behind the front. The front will move
west to east through the Grand Valley around noon today, pushing
east of the Divide by evening. Cloud cover, evaporative cooling and
cool air advection will all combine to keep temperatures on average
five to ten degrees below normal today across the region with the .
cooler temperatures to the north. Clear skies overnight and tomorrow
will begin a warming trend as temperatures return to near normal
across the central and southern areas.

.LONG TERM...(Tuesday night through Sunday)
Issued at 351 AM MDT Mon Sep 4 2023

High pressure will be expanding across the Southwest CONUS border
from midweek onward and effectively cutting off the monsoon source
region.Therefore a dry forecast is on the books for the week. This
will bring mostly clear skies and at times afternoon breezes which
could lead to localized areas of critical fire weather conditions.
Some moisture will be getting entrained in the Southwest flow around
the high pressure cell by Saturday but this appears to be related to
a tropical system moving out to sea in the E.Pac. So this dry and
warm forecast easing into Fall looks to bring highs each day
generally 4 to 8 degrees above normal for early September. If the
limited tropical moisture materializes then some small chances of
thunderstorm activity is possible by Sunday. This is showing up in
the blended model solution but confidence in this is extremely low.
Any better chances do not look to arrive until the middle of next
week when a southerly wave enters the Southwest and picks up some
moisture as it head to the 4 Corners.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1102 AM MDT Mon Sep 4 2023

A system currently moving through the area has resulted in gusty
winds, which will be common at most sites. Also, a band of showers
is moving eastward along and north of I-70. Minimal impacts are
expected from these showers. Skies are clearing behind the
frontal band with the exception of an isolated shower or storm
this afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...DB
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Sep 4, 2:49 AM MST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
349 AM MDT Mon Sep 4 2023

COZ001>014-017>023-UTZ022>025-027>029-051000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
349 AM MDT Mon Sep 4 2023

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

A frontal boundary moves through the region west to east from mid
morning to late afternoon with isolated to scattered showers and
thunderstorms ahead of it. Gusty outflow winds in excess of 40 mph
and lightning will be the main threat from storms. Expect west winds
gusting to 40 mph for a few hours behind the front as dry air and
clear skies move into the region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dry breezy conditions continue through the end of the week. In the
drier regime localized near critical fire weather conditions may
develop Wednesday onward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Debeque to Silt Corridor

When
September 4, 10:06 AM MST
Where
Debeque to Silt Corridor forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

A peak wind gust of 59 MPH was measured by the automated weather station at the Rifle Garfield County Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117828.